Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 372, NWS Omaha, NE

September 18, 2005Dodge County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Sep 18, 2005, 9:27 PM CDT for Dodge County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2005, 9:27 PM CDT (02:27 UTC)
Expired
Sep 18, 2005, 10:15 PM CDT
In force
48 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Dodge County, NE

The radar

The Omaha radar (KOAX), 37 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 3:40 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2068 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2068 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
1.5
Supercell composite
8.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:00 PM CDT, 6 hours 27 minutes earlier.

Area forecast discussion, Sep 18, 3:00 PM CDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT MON SEP 18 2005

.DISCUSSION...
TEMPERATURES WILL BE THE MAIN CONCERN THROUGH THE NEXT FEW DAYS...
BUT WILL NEED TO ADDRESS LOW PCPN CHANCES STARTING TUESDAY NIGHT
INTO WEDNESDAY. THERE IS SOME SEVERE WEATHER POTENTIAL FROM LATE
WEDNESDAY AFTERNOON INTO THE EVENING...ESPECIALLY OFF TO THE
NORTHEAST OF THE FORECAST AREA.

LOW CLOUDS CONTINUED TO DISSIPATE EARLY THIS AFTERNOON. SHORTWAVE
TROUGH PICKED UP VERY WELL BY THE MODELS...AND SHOWN IN THE WATER
VAPOR SATELLITE IMAGERY...WAS MOVING ACROSS THE AREA. SOME WEAK
RADAR RETURNS WERE SHOWING UP FROM MID CLOUD DECK. SOME SPRINKLES
ARE NOT OUT OF THE QUESTION THIS EVENING...SO DECIDED TO MENTION.
OTHERWISE...ATMOSPHERE SHOULD QUICKLY STABILIZE AFTER PASSAGE OF
SHORTWAVE TROUGH/VORT MAX. ADJUSTED LOWS UP SLIGHTLY...SINCE THE
AIRMASS ADVECTING IN IS NOT QUITE AS DRY AS EARLIER EXPECTED.
BECAUSE OF THIS...HAVE SOME CONCERN FOR FOG...AND WILL INCLUDE A
MENTION PATCHY FOG OVERNIGHT.

12Z MODELS ARE STILL IN DECENT AGREEMENT SHOWING 500 MB RIDGE OVER
SRN PLAINS TODAY WILL EXPAND NORTHWARD WITH WARMER TEMPERATURES FOR
TUESDAY AND WEDNESDAY. WILL MAINTAIN LOW POPS FROM LATE TUESDAY
NIGHT THROUGH WEDNESDAY WITH A FRONT IN THE AREA AND STRONG THETA E
ADVECTION AT 850 MB...EVEN THOUGH MODELS ARE CURRENTLY NOT SHOWING
ANY QPF. CAP STRENGTH REALLY INCREASES DURING THE DAY WEDNESDAY...
AS 700 MB TEMPERATURES RISE TO OVER 12 C ACCORDING TO BOTH THE 12Z
NAM AND GFS. CAPE INCREASES INTO THE 2000-3500 J/KG RANGE...BUT
CONVECTIVE INHIBITION REMAINS HIGH. IF THIS TREND CONTINUES IN
THE NEXT FEW MODEL RUNS...MIGHT REMOVE PCPN CHANCES FOR WEDNESDAY
AFTERNOON. INCREASED MAXES WEDNESDAY AFTERNOON JUST SLIGHTLY...
BUT SOME LOW CLOUDS MAY HINDER HEATING...SO DID NOT GO QUITE AS
HIGH AS THE WARMER NAM MOS GUIDANCE AT THIS TIME. HAVE SOME CONCERN
FOR SEVERE WEATHER SOMEWHERE IN THE CENTRAL OR NORTHERN PLAINS BY
WEDNESDAY EVENING...BUT RIGHT NOW THE BEST POTENTIAL IS TO THE
NORTHEAST OF OUR FORECAST AREA. HAVE TO MAINTAIN SOME LOW POPS INTO
SATURDAY. STRONG TROUGH SHOULD MOVE INTO THE WRN U.S. THURSDAY NIGHT
INTO FRIDAY...WITH A CLOSED LOW DROPPING SOUTHWARD FROM OREGON INTO
CALIFORNIA AND THEN TO NEVADA. REMNANTS OF RITA CURRENTLY EXPECTED
TO STAY TO OUR SOUTH AND EAST...BUT WILL NEED TO MONITOR FOR THE
WEEKEND. THE WEEKEND COULD BE ACTIVE WITH DIFFLUENT SOUTHWEST FLOW
ALOFT AND MORE BITS OF SHORTWAVE ENERGY EJECTING NEWD OUT OF
LONGWAVE TROUGH. RIGHT NOW...MAIN CHUNK SYSTEM TO MOVE ACROSS THE
CENTRAL U.S. TUESDAY OF NEXT WEEK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

MILLER
Hazardous weather outlook, Sep 18, 5:00 PM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT SUN SEP 18 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
500 PM CDT SUN SEP 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

A TORNADO WATCH REMAINS IN EFFECT FOR MUCH OF EASTERN NEBRASKA AND
SOUTHWEST IOWA THROUGH 11 PM CDT. THUNDERSTORMS ARE EXPECTED TO
MOVE OVER THE AREA. LARGE HAIL AND OR DAMAGING WINDS SHOULD OCCUR
WITH THE STRONGEST STORMS. ISOLATED TORNADOES ARE POSSIBLE.

A STRONG SURFACE LOW PRESSURE CENTER OVER NORTH CENTRAL KANSAS
SHOULD MOVE TOWARD SOUTHWEST IOWA OVERNIGHT. THE PRIMARY TORNADO
THREAT IS EXPECTED TO BE NEAR AND NORTHEAST OF THIS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

A FEW THUNDERSTORMS COULD LINGER ACROSS THE SOUTHWEST CORNER OF
IOWA AND THE SOUTHEAST CORNER OF NEBRASKA MONDAY MORNING. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

THE NEXT CHANCE OF THUNDERSTORMS IS TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT AS A WARM FRONT PUSHES NORTH THROUGH THE REGION. BEYOND THEN...
THERE IS ANOTHER CHANCE OF THUNDERSTORMS FROM FRIDAY NIGHT THROUGH
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD RELAY ANY SEVERE WEATHER REPORTS THROUGH THE
EVENING HOURS.

MILLER

In the hours before

Local storm report, Sep 18, 8:18 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
818 PM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             2 SW MEADOW GROVE       42.01N 97.76W
09/18/2005  1.00 INCH        MADISON            NE   TRAINED SPOTTER

&&

JB
Local storm report, Sep 18, 8:31 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
831 PM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             2 SW MEADOW GROVE       42.01N 97.76W
09/18/2005  1.00 INCH        MADISON            NE   TRAINED SPOTTER

&&

JB
Local storm report, Sep 18, 8:45 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
845 PM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             NEWMAN GROVE            41.75N 97.78W
09/18/2005  0.75 INCH        MADISON            NE   LAW ENFORCEMENT

&&

JB
Local storm report, Sep 18, 9:03 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
903 PM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     HAIL             5 NE NEWMAN GROVE       41.80N 97.71W
09/18/2005  1.75 INCH        MADISON            NE   PUBLIC

            STRIPPED THE LEAVES OFF THE TREES.

&&

JB
Local storm report, Sep 18, 9:06 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
906 PM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     HAIL             3 E LINDSAY             41.70N 97.64W
09/18/2005  1.75 INCH        PLATTE             NE   LAW ENFORCEMENT

&&

JB
Local storm report, Sep 18, 9:17 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
917 PM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     HAIL             10 N SCHUYLER           41.59N 97.06W
09/18/2005  2.75 INCH        COLFAX             NE   LAW ENFORCEMENT

&&

JB

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:26 PM CDTSevere Thunderstorm WarningOAXAntelope41 min
Sep 18, 7:52 PM CDTSevere Thunderstorm WarningOAXMadison53 min
Sep 18, 8:22 PM CDTSevere Thunderstorm WarningOAXBoone15 min
Sep 18, 8:34 PM CDTSevere Thunderstorm WarningOAXPlatte56 min
Sep 18, 8:45 PM CDTSevere Thunderstorm WarningOAXMadison45 min
Sep 18, 8:48 PM CDTSevere Thunderstorm WarningOAXColfax42 min
Sep 18, 9:23 PM CDTSevere Thunderstorm WarningOAXButler37 min
Sep 18, 9:30 PM CDTSevere Thunderstorm WarningOAXPlatte30 min
Sep 18, 9:42 PM CDTSevere Thunderstorm WarningOAXSaunders63 min
Sep 18, 10:15 PM CDTSevere Thunderstorm WarningOAXDodge30 min
Sep 18, 10:38 PM CDTSevere Thunderstorm WarningOAXDouglas, Washington67 min
Sep 18, 10:42 PM CDTSevere Thunderstorm WarningOAXSaunders33 min
Sep 18, 11:06 PM CDTSevere Thunderstorm WarningOAXSarpy39 min
Sep 18, 11:14 PM CDTSevere Thunderstorm WarningOAXSaunders46 min
Sep 18, 10:29 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie46 min
Sep 18, 11:43 PM CDTSevere Thunderstorm WarningOAXShelby32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.